Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 94, NWS Green Bay, WI

August 11, 2002Langlade County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 11, 2002, 4:37 PM CDT for Langlade County, Wisconsin. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 4:37 PM CDT (21:37 UTC)
Expired
Aug 11, 2002, 5:45 PM CDT
In force
68 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Langlade County, WI

The radar

The Green Bay radar (KGRB), 122 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS53 KGRB 112137
SVRGRB
WIC067-112245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANGLADE COUNTY IN WISCONSIN

* UNTIL 545 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED 12 MILES WEST OF DEERBROOK. THAT PLACES IT 14 MILES
  NORTHWEST OF ANTIGO. IT WAS MOVING EAST AT 15 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  DEERBROOK BY 545 PM CDT.
  KEMPSTER BY 545 PM CDT.
 
THE STORM HAD PRODUCED 3/4 INCH DIAMETER HAIL IN LINCOLN COUNTY.

CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4537 8939 4515 8939 4510 8894 4537 8892

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT SUN AUG 11 2002

TIMING AND COVERAGE OF PCPN FOR THE NEXT SEVERAL DAYS THE MAIN
CHALLENGE.

WARM FRONT MOVING NWD ACRS THE RGN KICKING OFF SOME ISOLD SHRA/TSRA FM
NW TO CNTRL WI THIS AFTN.  AIRMASS BECOMING INSTABLE AS MOISTURE
INCREASES AND AFTN TEMPS REACHED AROUND 90 MANY LOCATIONS.  ISOLD SHRA
AND TSRA OVER THE CWA THIS AFTN APPEARS TO BE DIURNAL AND ANTICIPATE A
DIMINISHING TREND BY EARLY EVENING.  WILL ADD ISOLD EARLY WORDING THEN
CHC POPS LATE FOR THE FIRST PD.  LATEST MODEL TRENDS KEEP CONVECTION
FROM THE NRN PLAINS FROM DRIFTING INTO THE WRN PORTION OF THE CWA UNTIL
LATE TNT...ASSUMING CONVECTION HOLDS TOGETHER.  CONVECTION NEAR DLH AND
NEAR WMFNT MAY BE MORE WIDESPREAD OVER NC WI LATER THIS EVENING.

COLD FRONT SPEED A TAD SLOWER AND SFC SLOW IS PROGGED TO BE WEAKER AND
LITTLE FURTHER NORTH.  CLOUDS FROM ANTICIPATED CONVECTION TO THE WEST
MAY DRIFT OVER THE CWA MONDAY TO REDUCE THREAT OF SVR WX ON MOND. THIS
EVENINGS WAA PCPN EVENT...MUCH OF CWA MAY SEE A BREAK IN PCPN TIL
THE CDFNT.  MODEL END TIMING CONSISTENT WITH CURRENT MORNING MENTION
OVER MAINLY THE EAST TUE.

MDM RANGE MODELS HAVE BEEN INCONSISTENT LAST FEW RUNS AS FLOW TOWARD END
OF THE WEEK TRANSISTIONING TO A ZONAL FLOW.  WILL NOT MAKE ANY CHGS IN
LATER PDS AS RESULT.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 11, 12:00 PM CDT, 4 hours 37 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
WISCONSIN TONIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY.

A WARM FRONT LIFTING NORTH ACROSS THE REGION THIS AFTERNOON AND TONIGHT
WILL ALLOW WARMER AND MORE MOIST AIR TO SPREAD OVER WISCONSIN.  DAYTIME
HEATING AND INCREASING MOISTURE WILL DEVELOP INCREASINGLY UNSTABLE
CONDITIONS LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN
WISCONSIN.  ISOLATED SHOWERS AND STORMS MAY DEVELOP OVER PARTS OF
CENTRAL AND NORTHCENTRAL WISCONSIN BY THIS EVENING.  MEANWHILE A COLD
FRONT MOVING OVER THE NORTHERN PLAINS THIS AFTERNOON...IS EXPECTED TO
PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MINNESOTA.  SOME
OF THESE STORMS MAY BE SEVERE AND MAY WORK INTO THE NORTHWEST PORTION OF
WISCONSIN OVERNIGHT.

ON MONDAY...THE A COLD FRONT WILL ENTER WISCONSIN...REACHING THE
FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. MOIST
AND UNSTABLE AIR FLOWING INTO THE REGION WILL INTERACT WITH THE FRONT TO
PRODUCE THUNDERSTORMS...A FEW POSSIBLY SEVERE. LARGE HAIL WILL BE THE
PRIMARY THREAT TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS
FOR MONDAY.

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 11, 12:00 PM CDT, 4 hours 37 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
WISCONSIN TONIGHT...AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY.

A WARM FRONT LIFTING NORTH ACROSS THE REGION THIS AFTERNOON AND TONIGHT
WILL ALLOW WARMER AND MORE MOIST AIR TO SPREAD OVER WISCONSIN.  DAYTIME
HEATING AND INCREASING MOISTURE WILL DEVELOP INCREASINGLY UNSTABLE
CONDITIONS LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN
WISCONSIN.  ISOLATED SHOWERS AND STORMS MAY DEVELOP OVER PARTS OF
CENTRAL AND NORTHCENTRAL WISCONSIN BY THIS EVENING.  MEANWHILE A COLD
FRONT MOVING OVER THE NORTHERN PLAINS THIS AFTERNOON...IS EXPECTED TO
PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MINNESOTA.  SOME
OF THESE STORMS MAY BE SEVERE AND MAY WORK INTO THE NORTHWEST PORTION OF
WISCONSIN OVERNIGHT.

ON MONDAY...THE A COLD FRONT WILL ENTER WISCONSIN...REACHING THE
FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. MOIST
AND UNSTABLE AIR FLOWING INTO THE REGION WILL INTERACT WITH THE FRONT TO
PRODUCE THUNDERSTORMS...A FEW POSSIBLY SEVERE. LARGE HAIL WILL BE THE
PRIMARY THREAT TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS
FOR MONDAY.

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:08 PM CDTSevere Thunderstorm WarningGRBLincoln52 min
Aug 11, 4:16 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie59 min
Aug 11, 5:10 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto65 min
Aug 11, 5:30 PM CDTSevere Thunderstorm WarningGRBLincoln60 min
Aug 11, 5:38 PM CDTSpecial Marine WarningGRB2 hr
Aug 11, 5:41 PM CDTSevere Thunderstorm WarningGRBOneida64 min
Aug 11, 5:59 PM CDTSevere Thunderstorm WarningGRBOconto61 min
Aug 11, 6:35 PM CDTSpecial Marine WarningGRB115 min
Aug 11, 6:35 PM CDTSpecial Marine WarningGRB115 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.